Roy Perlis, MD, MSc, director of the MGH Psychiatry Center for Experimental Drugs and Diagnostics, explains a recent study published in the journal BMJ that he led and outlines what it means for people who take antidepressant medications.
Antidepressants and the effects on heart rhythms
Recent reports have suggested that patients who take higher doses of some antidepressants could have an increased risk of abnormal heart rhythms. Roy Perlis, MD, MSc, director of the MGH Psychiatry Center for Experimental Drugs and Diagnostics, explains a recent study published in the journal BMJ that he led and outlines what it means for people who take antidepressant medications.
Q. What did your study address?
A. The study looked at the relationship between antidepressant medications and changes in heart rhythms. In August 2011, the U.S. Food and Drug Administration (FDA) issued a warning for the antidepressant citalopram (Celexa), based on something called post-marketing surveillance – a few reports by doctors that patients taking citalopram experienced abnormal heart rhythms or changes in their electrocardiogram, or EKG. Abnormal heart rhythms are not inherently bad, but if you have one, it could be an indicator that down the line there is potential to develop a more dangerous heart rhythm such as Torsades de Pointes, which can be fatal. For my team, the FDA warning raised more questions than it answered. We wanted to see real statistics on citalopram’s effects on heart rhythms and to see if other antidepressants also led to changes in EKGs.
Q. What did you find?
A. Most antidepressants do not affect heart rhythms. But my team did confirm the observation that taking high doses of citalopram led to changes in EKGs. We also saw a similar effect in patients taking escitalopram (Lexapro). Our study looked across the entire Partners HealthCare electronic medical record system, including more than 1 million patients who have had EKGs, using tools developed by our colleagues at the i2b2 Center (Informatics for Integrating Biology and the Bedside). We saw that an irregular heart rhythm is quite common. Many people walk around with a modestly abnormal heart rhythm and never have a problem. But we do pay attention to it because again it is a predictor of risk.
Q. Should patients who are prescribed citalopram or escitalopram stop taking the medication?
A. Absolutely not. The effects on heart rhythm depend on dose; at lower doses, there’s very little effect. People who are worried – especially those taking doses of citalopram more than 40 mg, or older people taking doses more than 20 mg – should talk to their doctor before making any change. It is important to remember that deadly abnormal heart rhythms are very rare, while depression – and its many negative effects on health – unfortunately is common. For the vast majority of people, the potential benefits of treating depression will outweigh the risks. Also keep in mind that our study showed there are a number of antidepressants that don’t have any effect on heart rhythm, so there are many other options if you do not want to continue taking citalopram or escitalopram. There are also nonmedication treatments for depression, such as cognitive-behavioral therapy.
Read more articles from the 02/08/13 Hotline issue.
U.S. News & World Report ranks Mass General the #1 hospital in America based on our quality of care, patient safety and reputation in 16 different specialties. Learn more about why we're #1
Search the archive for previously published news articles, press releases and publications.
Departments and Centers at Mass General have a reputation for excellence in patient care. View a list of all departments.